Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Denver/Boulder, CO

July 6, 2017Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 6, 2017, 3:28 PM MDT for Weld County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 3:28 PM MDT (21:28 UTC)
Expired
Jul 6, 2017, 4:05 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 70 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-531 J/kg
Mixed-layer LCL
3285 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WUUS55 KBOU 062128
SVRBOU
COC123-062215-
/O.NEW.KBOU.SV.W.0071.170706T2128Z-170706T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
328 PM MDT THU JUL 6 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  West central Weld County in northeastern Colorado...

* Until 415 PM MDT

* At 327 PM MDT, a severe thunderstorm was located near Ault, or 12
  miles north of Greeley, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Greeley, Windsor, Eaton, Severance, Ault, Pierce, Purcell, Galeton
  and Lucerne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4045 10494 4070 10494 4064 10447 4038 10463
TIME...MOT...LOC 2127Z 301DEG 12KT 4059 10479 

HAIL...1.00IN
WIND...60MPH
 
$$

COOPER
1 follow-up statement
175 
WWUS55 KBOU 062205
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
405 PM MDT THU JUL 6 2017

COC123-062214-
/O.CAN.KBOU.SV.W.0071.000000T0000Z-170706T2215Z/
Weld CO-
405 PM MDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 4045 10494 4070 10494 4064 10447 4038 10463
TIME...MOT...LOC 2203Z 301DEG 12KT 4052 10465 

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:26 PM MDT, 2 minutes earlier.

Area forecast discussion, Jul 6, 3:26 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
326 PM MDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 326 PM MDT Thu Jul 6 2017

Storms will continue to move through the region today with the
main threats being gusty winds and lightning. PW values currently
sitting around 0.5 so expect little rain with most of the storms.
Temperatures overnight will continue to be mild with lows in the
lower 60s.

Upper level ridge will move eastward enough to allow for a few
perturbations to move over the top of the ridge into NE Colorado.
One will drop down by tomorrow afternoon increasing instability
on the plains and thus storm coverage for tomorrow afternoon. With
increasing boundary layer moisture PW values will increase to
above an inch east of Denver. This will allow for increased
chances of brief heavy rain with convection. Model sounding show
increase mid level saturation over eastern plains with less
favorable moisture as you move west. Expect increase chances of
thunderstorms over the higher terrain and plains for Friday.
Storms will be slower moving and capable of strong gusty winds to
45 mph, brief heavy rain and lightning. Current freezing level is
around 12,000 ft AGL so do not expect much in the way of hail on
the plains...but small hail could be possible with storms over the
higher terrain by Friday afternoon. Temperatures will be slightly
cooler then previous days with highs in the lower 90s.

.LONG TERM...(Friday night through Thursday)
Issued at 326 PM MDT Thu Jul 6 2017

Upper ridge will gradually rebuild over the Central Rockies this
weekend, then shift slowly east across the plains by the middle of
next week. Friday night will have the best chance of rain as there
will be some lift moving across the low level moisture over
northeastern Colorado. On Saturday the moisture will still be
there, but there will be some drying and warming aloft. Still
expecting that there will be another round of storms, but there
should be less energy to work with so less intensity.

By Sunday the combination of warming aloft and the low level
moisture mixing out should result in most of the convection being
capped. Monday looks even warmer and will probably be the warmest
day, with mid to upper 90s likely on the plains.

For the middle of next week, the ridge will elongate eastward.
Some model runs develop more of a southwest flow aloft, while some
keep the west end of the ridge over Colorado which would only
allow for a more gradual seepage of moisture. There does not
appear to be a lot of moisture to tap anyway, but this would be
enough for increased thunderstorm activity, especially over the
mountains. Temperature could cool a little due to more/earlier
cloud cover. One concern would be increased dry lightning if we
wind up with the less moist scenario--it could be just enough for
more storms without much rain. Usually when this happens it's just
on the transition day. Too soon to tell if it will pan out this
way.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 326 PM MDT Thu Jul 6 2017

VFR conditions will persist through the period. Main concern
continues to be gusty winds due to outflows from isolated
thunderstorms through 23z. Thunderstorm potential remains low with
only VCSH in area TAFs with gusts up to 30kt possible. Outside of
the convective activity light winds will dominate with winds of
12kts or less expected through tonight.

&&

.FIRE WEATHER...
Issued at 326 PM MDT Thu Jul 6 2017

Fire danger continues to be high with dry conditions across the
region combined with warm temperatures. Isolated thunderstorms
will be possible over the higher terrain and plains with the main
hazards being gusty winds and lightning. Moisture is low so most storms
will likely produce little rain. These conditions will allow for
easy fire starts but slower fire spread depending on the medium it
is burning in.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Bowen
LONG TERM...Gimmestad
AVIATION...Bowen
FIRE WEATHER...Bowen
Hazardous weather outlook, Jul 6, 10:24 AM MDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1024 AM MDT Thu Jul 6 2017

COZ030>051-071630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1024 AM MDT Thu Jul 6 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another hot day is in store with highs pushing into the 95 to 100
degree range on the plains and I-25 corridor. If heading
outdoors, be sure to drink plenty of water and stay hydrated.
Never leave pets or children unattended in automobiles, where
life threatening heat can build in just minutes.

Isolated to scattered late afternoon and evening showers and
thunderstorms can be expected over the higher terrain and portions
of the plains, producing gusty outflow winds up to 50 mph and a
few lighting strikes, but little if any rainfall.

Fire danger will be elevated due to hot temperatures, low
humidities, and brief but gusty thunderstorm winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a better chance for thunderstorms along and east of
the Front Range on Friday with the passage of a weak cold front.
Late day storms on the plains will be capable of strong gusty
winds, locally heavy rainfall and possibly large hail.
There will be a lesser chance of storms on Saturday with less
instability and moisture. Sunday and Monday will be hot and dry
again with only a slight chance of thunderstorms. There will be a
gradual increase in thunderstorm activity over the mountains
Tuesday and Wednesday, while the east will remain mostly dry and
hot.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 6, 2:16 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Denver CO
216 PM MDT THU JUL 6 2017

COZ035-038-062100-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
216 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
300 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near
Virginia Dale, or 28 miles northwest of Fort Collins, moving
southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wellington, Livermore and Virginia Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4067 10495 4077 10538 4099 10536 4100 10497
      4100 10495
TIME...MOT...LOC 2015Z 301DEG 4KT 4093 10529

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:16 PM MDTSpecial Weather StatementBOULarimer44 min
Jul 6, 3:12 PM MDTSevere Thunderstorm WarningBOULarimer37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.